MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HANDLE ADAPT. 22MM TRIAL INSERT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HANDLE ADAPT. 22MM TRIAL INSERT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75000649
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/22/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a thr procedure the polarcup handle adapt.22mm trial insert bent and then broke inside of the patient.Surgery was delayed for less than 30 min.An s+n backup device was available and used.
 
Additional Manufacturer Narrative
Additional information in: d4, h4 and h6 (component code).Results of investigation: it was reported that during a thr procedure the polarcup handle adapt.22mm trial insert (75000649) bent and then broke inside of the patient.Surgery was delayed for less than 30 min.According to the complainant, no piece was left in the patient.The device used during treatment was returned for investigation.A review of the complaint history revealed one additional complaint reported for the batch in question.However, the device was manufactured in 2017 and a batch size of 100 pieces was produced.Furthermore a review of the batch record does not indicate that the device failed to match specification at the time of manufacturing.The reported failure mode is covered by the current risk management and risk analysis.Based on the limited information provided, a thorough medical assessment could not be performed.The reported damage could be confirmed upon visual inspection.The device is observed to be bent at the opening and shows signs of intensive wear.The deformation on the device does indicate that high force was applied and that the device might have been used for final impaction of the cup.The surgical technique (lit.No.01620-en (1582) v6.1 06/19) does clearly state that the introducer instrument is not meant for final impaction.However, based on available information it cannot clearly be determined if miss-use of the device contributed to the reported damage.Smith and nephew does recommend to never use an instrument other than described in the corresponding surgical technique.Furthermore, all reusable devices shall be routinely inspected for wear and damage and replaced as necessary.Based on the conducted investigation there is no indication that the device failed to match specification at the time of manufacturing.The need for corrective action is therefore not indicated.The root cause cannot conclusively be determined.Nevertheless, smith and nephew will continue to monitor this device for similar issues.The returned device will be discarded.Internal complaint reference (b)(4) corrected information in h6 (medical device problem code).

Brand Name
POLARCUP HANDLE ADAPT. 22MM TRIAL INSERT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key10678861
Report Number9613369-2020-00208
Device Sequence Number3162188
Product Code LXH
UDI-Device Identifier07611996116632
UDI-Public07611996116632
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75000649
Device Catalogue Number75000649
Device Lot NumberB62043
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2020
Initial Date Received by Manufacturer 09/22/2020
Supplement Date Received by Manufacturer12/10/2020
Initial Report FDA Received Date10/14/2020
Supplement Report FDA Received Date12/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;